Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

June 16, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 16, 2021, 2:16 PM MST for Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 2:16 PM MST (21:16 UTC)
Expired
Jun 16, 2021, 3:00 PM MST
In force
44 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-631 J/kg
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS85 KTWC 162116
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
216 PM MST Wed Jun 16 2021
 
AZZ509-510-162200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
216 PM MST Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
300 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles east of San Carlos, or 40 miles northwest of Safford, moving
southwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly remote areas of northwestern
Graham County.

LAT...LON 3346 10993 3336 10986 3315 11013 3334 11030
TIME...MOT...LOC 2116Z 065DEG 20KT 3337 10998 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 16, 2:02 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 16, 2:02 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Wed Jun 16 2021

.SYNOPSIS...A strong ridge of high pressure will result in excessive
heat into this weekend. This high pressure centered over the four
corners region will help more mid-level moisture to increase across
the area with the prospects of daily isolated mainly dry
thunderstorms.

&&

.DISCUSSION...Another scorcher across SE Arizona with 112 degrees at
last check for the Tucson Int'l airport. Still on track for 113 to
115 this afternoon. Can't rule out 116 if temperatures outperform
expectations. Mid/upper level pattern is defined by a subtropical
high located near the Four Corners region with east to northeast
flow aloft in our region. Moisture values are still certainly on the
marginal side with GOES Total PWAT values ranging from 0.7" to 0.9"
from Tucson westward and extending into portions of Graham County.
Lower values around 0.5"-0.6" are observed in Cochise and Santa Cruz
County. This regime is favorable for a shot of convection coming off
the White Mountains towards the southwest into some of the valleys.
We're already seeing convection across far northern Greenlee and
Graham County. CAMs are in good agreement that this isolated
thunderstorm activity will push to the west to southwest late this
afternoon and into the evening across Graham County and into Pinal
County and possibly as far south as the Tucson Metro. The
thunderstorms will be on the dry side with little rain as gusty
outflow winds and potential for blowing dust will be the greatest
concerns.

A very similar flow pattern is expected Thursday and Friday with
the high to our north. However, moisture looks a little bit less
favorable than today to push much in the way of activity out of the
higher terrain of northern Graham and Greenlee County. The heat will
continue during this time with numerous record highs expected.

The flow will become a bit more northerly on Saturday with perhaps a
slight uptick in moisture. Thus, the best chance for some isolated
thunderstorms will be across Graham, Greenlee and Cochise Counties.

By Sunday into early next week the subtropical high will transition
a bit more towards the south, located across far southern Arizona
into Sonora. Even though the high will be nearby, it will weaken a
bit so temperatures will gradually cool off starting Sunday and
continuing into next week. Not much thunderstorm activity currently
expected Sunday but perhaps some slight chances during the afternoon
and evening hours early next week mainly from Tucson south and
eastward.

&&

.AVIATION...Valid through 18/00Z.
SKC-SCT clouds generally above 15k ft MSL much of the period. Minor
reduction in visibility throughout the day due to wildfire smoke
and/or blowing dust. ISOLD TS/-SHRA into this evening mainly north
of Tucson. Outflow gusts up to 35 kts possible near any TS that
develop. Otherwise, SFC wind becoming less than 10 kts after 17/04z,
then ELY 10-15 kts with gusts to 25 kts Thursday afternoon.Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Near record heat will continue each day this week
with humidities increasing slightly by the weekend. There is a
slight chance for afternoon and evening thunderstorms across the
White Mountains each day through Friday, with a bit more southward
expansion into this evening, then again this weekend into next week.
Chances for wetting rain, at least through Friday, are low due to
the overall dryness of the atmosphere, increasing the chances for
dry lightning strikes and gusty outflow winds in excess of 35 mph.
20-ft winds will otherwise remain less than 15 mph, with typical
afternoon gustiness due to strong heating.

&&

.CLIMATE...The record and near record heat will continue the rest
of the week. Tucson International Airport's temperature yesterday
soared to 115 degrees which broke the 2nd oldest June record high
temperature set back in 1869.

Here is a list of record or near record high temperatures for the
next few days:
                       Today           Jun 17           Jun 18
                      FCST RCD/YR      FCST RCD/YR      FCST RCD/YR
TUCSON INTL AIRPORT  114 109/1988     113 109/2015     113 113/1989
AJO                  114 112/1916     116 113/1917     116 114/1936
KITT PEAK             97  94/1974      97  91/1985      97  90/2001
ORGAN PIPE CACTUS    112 110/1993     116 111/2015     114 114/1989
PICACHO PEAK         116 111/2000     116 111/2008     116 112/1989
SAFFORD AG STATION   113 105/2002     111 106/2015     112 107/2015
SIERRA VISTA FD      106 103/2017     104 103/1989     105 107/1989
TOMBSTONE            107 105/1985     105 105/1980     105 107/1989
WILLCOX              107 105/1948     105 105/1985     105 106/1989

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MST Saturday for AZZ501>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 16, 2:16 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
216 PM MST Wed Jun 16 2021

AZZ509-510-162200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
216 PM MST Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
300 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles east of San Carlos, or 40 miles northwest of Safford, moving
southwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly remote areas of northwestern
Graham County.

LAT...LON 3346 10993 3336 10986 3315 11013 3334 11030
TIME...MOT...LOC 2116Z 065DEG 20KT 3337 10998

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:53 PM MSTSpecial Weather StatementTWCGraham52 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.